Format

Send to

Choose Destination
Curr Pain Headache Rep. 2011 Jun;15(3):164-9. doi: 10.1007/s11916-011-0199-x.

Are antiepileptic drugs used in the treatment of migraine associated with an increased risk of suicidality?

Author information

1
Department of Neurological Sciences, Rush University Medical Center, 1653 West Congress Parkway, Chicago, IL 60612, USA. akanner@rush.edu

Abstract

Three antiepileptic drugs (AEDs), valproic acid, gabapentin, and topiramate (TPM), are used frequently in the prophylactic treatment of migraines. In December 2008, the US Food and Drug Administration issued a warning suggesting that the use of all AEDs is associated with an increased risk of suicidal ideation and behavior. This warning has been received by the medical community with great skepticism, and the validity of the findings of the meta-analysis that led to its publication has been questioned because of various methodological problems. Yet, migraine by itself is associated with an increased risk of suicidal ideation and behavior as well as with an increased risk of psychiatric disorders that facilitate the development of suicidal behavior. Furthermore, TPM has been associated with psychiatric adverse events that potentially could result in suicidal ideation and behavior. In this article, we review data to determine whether the AEDs used in the prevention of migraine are associated with an increased risk of suicidality.

PMID:
21479999
DOI:
10.1007/s11916-011-0199-x
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center